Heavy Snow, Washington Palouse
- When
- January 15, 8:00 AM PST to January 18, 8:00 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A large, moist storm system moved up from the southwest from the tropics. This storm system dropped heavy snow on eastern Washington before raising snow levels to over 7000 feet by the evening of the 18th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A large, moist storm system moved up from the southwest from the tropics. This storm system dropped heavy snow on eastern Washington before raising snow levels to over 7000 feet by the evening of the 18th. In addition to the heavy snow, an ice storm occurred over the valleys of the east slopes of the Cascades due to the warm air overrunning the trapped arctic air in the valleys. Across the Washington Palouse, 4 to 6 inches of snow was common with a spotter in Pullman reporting 6 inches. In the Spokane Area, 4 inches fell at the National Weather Service Office while 4 inches was reported by a spotter on the South Hill, 4 miles south of Spokane. Across the Northeast Mountains, 4 to 6 inches were common with a spotter reporting 4 inches at Colville and 12 inches was reported at the town of Elk. Heavy snow also fell across the Wenatchee Area with 4 inches common. In addition to the heavy snow, an ice storm also occurred with a quarter of an inch of ice accumulating at Chelan. An Ice storm also occurred in the valleys of the East Slopes of the Northern Cascades with .38 of an inch of ice accumulating at the town of Plain and .25 of an inch of ice accumulation reported by a spotter at the town of Winthrop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 15, 2:44 AM PST, 5 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 244 AM PST SAT JAN 15 2005 .SYNOPSIS...A PACIFIC FRONTAL SYSTEM WILL OVERRUN THE COLD ARCTIC AIR MASS THIS WEEKEND...BRING SNOWFALL TO THE REGION. A WARMER... YET SOMEWHAT MOIST FLOW WILL LAST THROUGH THE WORK WEEK...WITH THE CHANCE OF RAIN AND SNOW CONTINUING. THE WARMER TEMPERATURES MAY PRODUCE SNOW MELT AND RISES ON AREA RIVERS AND STREAMS. && .DISCUSSION... TODAY THROUGH SUNDAY...FCST FOCUS WILL BE ON SNOW AMNTS AND PCPN TYPE. UPPER LEVEL STEERING FLOW WILL GO THRU A STEADY TRANSITION IN THE SHORT-TERM, WITH NW FLOW TODAY BECOMING WLY AS UPPER RDG ALONG THE PAC NW COAST THIS MORNING MOVES INTO ERN WA/N ID TODAY. WARM- FRONT NOW MOVG INTO WRN ORE WILL MOVE INTO ERN WA BY LATE AFTERNOON, WITH SHORT-WAVE TROF NOW AROUND 130W MOVING TO THE PAC NW COAST. CHARACTER OF UPPER WAVE IS NOT THAT IMPRESSIVE...AND TREND OF WEAKENING AND SHEARING AS IT ENCOUNTERS UPPER RIDGE IS NOT, BY ITSELF, WORTHY OF HILITES. HOWEVER, DEEP ARCTIC AIR MASS AT THE SFC ACROSS ALL OF MY CWA COMBINED WITH WARM-FRONT MOVING UP FM THE S WILL ALLOW FOR FAIRLY STRONG AND DEEP MOIST ISENTROPIC ASCENT ALONG ARCTIC FRONTAL BOUNDARY, AUGMENTED BY APPROACHING WARM-FRONT, BY TONIGHT. IF AIR MASS WERE A BIT WARMER, WE WOULD BE LUCKY TO GET EVEN ADVSY SNOW AMNTS. BUT WITH SNOW-WATER EQUIVALENT RATIOS OF 20-30 TO 1, LOW END WARNING SNOW ACCUMULATIONS SHOULD FALL ACROSS MUCH OF THE WENATCHEE, BASIN AND SPOKANE/PALOUSE REGION BY LATE MORNING SUNDAY. BASED ON THE ETA FCST THERMO-DYNAMIC PROFILES, AND CERTAINLY NOT THE GFS, WILL INTRODUCE A CHC OF SLEET FOR THE EXTREME SRN BASIN AND LEWISTON ZONES BY LATE TONIGHT AND SUNDAY. IN THIS AREA...ABOVE- FREEZING LYR ALOFT WITHIN THERMAL RIDGE IS NOT MORE THAN 1-3C, WITH SFC-BASED ARCTIC AIR MASS DEPTH WELL IN EXCESS OF 2.5-3K FT DEEP. DUE TO TIMING UNCERTAINTIES, WILL KEEP ALL OF N ID UNDER THE WATCH THROUGH SUNDAY. BZ SUNDAY NIGHT AND MONDAY...THE WEATHER WILL BE WINDING DOWN FROM THE SYSTEM ON SUNDAY. SOUTHWESTERLY FLOW PREVAILS IN THE LOW TO MID- LEVELS. THIS WILL KEEP THE THREAT OF PRECIPITATION GOING FOR THE NORTHEASTERN MOUNTAINS AND ALONG THE CASCADE CRESTS. OTHERWISE NOT MUCH GOING ON DURING THIS PERIOD. MONDAY NIGHT AND TUESDAY...THIS WILL BE ROUND TWO AS ANOTHER WEATHER SYSTEM MOVES INTO THE AREA. CURRENTLY...THIS FEATURE IS A SMALL SHORTWAVE JUST NORTH OF HAWAII NEAR 35N/165W. ALL AVAILABLE DATA SUGGESTS THAT THE GFS HAS PICKED UP ON THE FEATURE AND VERIFYING ITS MOVEMENT RATHER WELL. IT IS IMPORTANT TO NOTE THE SUB-TROPICAL ORIGIN OF THIS WAVE...SIMILAR TO THE ONE ON SUNDAY. ATTM...THE ETA AND GFS INDICATE A HEALTHY PWAT FETCH DURING THIS PERIOD OF WELL OVER 1.00 INCH EXTENDING FROM AROUND 30N NORTHEASTWARD TO DIRECTLY THE CWA. THE CANADIAN ALSO HAS A SIMILAR SOLUTION. POPS ARE IN THE LIKELY CATEGORY AND FEEL COMFORTABLE KEEPING THEM THAT HIGH AT THIS TIME. CONTINUED SOUTHERLY FLOW OVER THE PREVIOUS FEW DAYS WILL LEAD TO A SIGNIFICANT WARM UP IN THE LOWER LEVELS. THE THREAT OF FREEZING OR MIXED PRECIPITATION STILL SEEMS LIKELY AND WILL KEEP A MENTION OF THIS AS WELL. TUESDAY NIGHT THROUGH FRIDAY...FORECAST REMAINING UNCHANGED AS MODEL GUIDANCE IS SUGGESTING SIMILAR SOLUTIONS TO YESTERDAY. /LERICOS && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 013 014 026 022 030/ 00 90 60 20 20 COEUR DALENE 014 015 028 023 031/ 00 90 70 20 20 PULLMAN 018 020 031 024 035/ 05 80 60 20 10 LEWISTON 029 026 037 028 036/ 00 60 50 10 10 COLVILLE 014 013 022 017 026/ 00 80 70 30 30 SANDPOINT 010 015 023 017 027/ 00 60 80 30 40 WALLACE 013 010 025 018 029/ 00 70 80 30 40 MOSES LAKE 017 016 027 021 029/ 30 80 20 10 10 WENATCHEE 018 016 027 018 028/ 50 90 20 10 20 OMAK 015 013 027 016 029/ 10 80 40 10 20 && .OTX WATCHES/WARNINGS/ADVISORIES... WA...HEAVY SNOW WARNING TONIGHT ZONES 34 41 44. ...HEAVY SNOW WARNING TONIGHT AND SUNDAY MORNING ZONES 33 35 36. ...SNOW ADVSY TONIGHT AND SUNDAY MORNING ZONE 42. ...WINTER STORM WATCH TONIGHT AND SUNDAY MORNING ZONES 31 32 43. ...WINTER STORM WATCH TONIGHT AND SUNDAY ZONES 37 38. ID...HEAVY SNOW WARNING TONIGHT AND SUNDAY MORNING ZONES 2 3. ...WINTER STORM WATCH TONIGHT AND SUNDAY MORNING ZONES 26 27. ...WINTER STORM WATCH TONIGHT AND SUNDAY ZONES 1 4. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 412 AM PST SAT JAN 15 2005 IDZ001-004-026-027-WAZ031-032-037-038-043-161400- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-OKANOGAN VALLEY- 412 AM PST SAT JAN 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...TODAY. A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION TONIGHT AND LAST THROUGH SUNDAY MORNING. THE POTENTIAL EXISTS FOR WIDESPREAD SIGNIFICANT SNOW ACCUMULATION WITH THIS STORM. A WINTER STORM WATCH REMAINS IN EFFECT. SEE THE LATEST BULLETIN FOR DETAILS ON THIS WATCH. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. UNSETTLED AND YET WARMER WEATHER WILL CONTINUE THROUGH THE WORK WEEK. THERE IS THE POTENTIAL FOR SIGNIFICANT SNOWMELT AND LOW ELEVATION RAIN WHICH MAY LEAD TO HIGH STREAM AND RIVER FLOWS ALONG WITH POSSIBLE FLOODING. PLEASE KEEP CURRENT WITH THIS PRODUCT AND THE LATEST FORECAST FOR THIS UPCOMING EVENT. IDZ002-003-WAZ033>036-041-044-161400- COEUR DALENE AREA-IDAHO PALOUSE-WASHINGTON PALOUSE-MOSES LAKE AREA- UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU- 412 AM PST SAT JAN 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...TODAY. A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION TONIGHT AND LAST THROUGH SUNDAY MORNING. THE POTENTIAL EXISTS FOR WIDESPREAD SIGNIFICANT SNOW ACCUMULATION WITH THIS STORM. A HEAVY SNOW WARNING HAS BEEN ISSUED FOR MANY LOWER ELEVATION LOCATIONS IN EASTERN WASHINGTON AND NORTHERN IDAHO. SEE THE LATEST BULLETIN FOR DETAILS ON THIS WARNING. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. UNSETTLED AND YET WARMER WEATHER WILL CONTINUE THROUGH THE WORK WEEK. THERE IS THE POTENTIAL FOR SIGNIFICANT SNOWMELT AND LOW ELEVATION RAIN WHICH MAY LEAD TO HIGH STREAM AND RIVER FLOWS ALONG WITH POSSIBLE FLOODING. PLEASE KEEP CURRENT WITH THIS PRODUCT AND THE LATEST FORECAST FOR THIS UPCOMING EVENT. WAZ042-161400- EAST SLOPES NORTHERN CASCADES- 412 AM PST SAT JAN 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...TODAY. A STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION TONIGHT AND LAST THROUGH SUNDAY MORNING. THE POTENTIAL EXISTS FOR WIDESPREAD SIGNIFICANT SNOW ACCUMULATION WITH THIS STORM. A SNOW ADVISORY HAS BEEN ISSUED FOR THE EAST SLOPES OF THE NORTHERN CASCADES. SEE THE LATEST BULLETIN FOR DETAILS ON THIS ADVISORY. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. UNSETTLED AND YET WARMER WEATHER WILL CONTINUE THROUGH THE WORK WEEK. THERE IS THE POTENTIAL FOR SIGNIFICANT SNOWMELT AND LOW ELEVATION RAIN WHICH MAY LEAD TO HIGH STREAM AND RIVER FLOWS ALONG WITH POSSIBLE FLOODING. PLEASE KEEP CURRENT WITH THIS PRODUCT AND THE LATEST FORECAST FOR THIS UPCOMING EVENT.
The national radar mosaic for the moment the first event began.
3 heavy snow, 2 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433700, 5433701, 5433702, 5433703, 5433704.